MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0430
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly of the second ruby coil evaluated.The pusher assembly was kinked in multiple locations.The embolization coil was detached from the pusher assembly and the sr wire was fractured.Conclusions: evaluation of the returned device revealed the ruby coils¿ sr wires were fractured.The microcatheter kicking out of the aneurysm during the procedure likely contributed to the fractured sr wires.Fracture of the sr wire will allow the embolization coil to detach and unravel.Further evaluation revealed the pusher assembly was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.The non-penumbra microcatheter mentioned in the complaint and the embolization coil of the second ruby coil were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2017-00725.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician experienced difficulty repositioning the ruby coil inside the gda using a non-penumbra microcatheter because of tortuous anatomy; consequently, the microcatheter kicked out of the aneurysm and the coil broke and unraveled.The physician attempted to remove the coil with a snare device; however was unsuccessful.The physician then reinserted the same microcatheter and attempted to advance a new ruby coil to continue the embolization; however, while deploying, the microcatheter backed out again, and this ruby coil also broke and unraveled.The physician attempted to snare the broken ruby coil, however inadvertently dissected the vessel; therefore, the procedure was ended at this point and the patient was transferred to the intensive care unit (icu).As of (b)(6) 2017, the patient was considered stable and was discharged, and will undergo an additional procedure to place a stent over the partially placed ruby coil remaining inside the hepatic artery.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6563483
Report Number3005168196-2017-00726
Device Sequence Number16276855
Product Code HCG
UDI-Device Identifier00814548012872
UDI-Public00814548012872
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/25/2024
Device Catalogue NumberRBY2C0430
Device Lot NumberF73368
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2017
Initial Report FDA Received Date05/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR